Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Grand Rapids, MI

July 27, 2002Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 2002, 9:31 PM EDT for Barry County, Michigan. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2002, 9:31 PM EDT (01:31 UTC)
Expired
Jul 27, 2002, 10:30 PM EDT
In force
59 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Barry County, MI

What was reported inside it

TimeReportWhereRemark
Jul 27, 9:50 PM EDTThunderstorm Wind 62 EGDelton, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS53 KGRR 280131
SVRGRR
MIC015-280230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
931 PM EDT SAT JUL 27 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 1030 PM EDT

* AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ORANGEVILLE...OR ABOUT 7
  MILES NORTHEAST OF PLAINWELL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DOWLING...HASTINGS AROUND 950 PM EDT
   LACEY AROUND 955 PM EDT
   WOODLAND AROUND 1005 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND RAPIDS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 4274 8553 4246 8552 4246 8511 4275 8511

EJO KWG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:30 PM EDT, 6 hours 1 minute earlier.

Area forecast discussion, Jul 27, 3:30 PM EDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EDT SAT JUL 27 2002

...SCATTERED THUNDERSTORMS TONIGHT / THUNDERSTORM LIKELY MONDAY...

RATHER COMPLEX FORECAST THIS AFTERNOON.  THE WARM FRONT HAS BEEN
HELD STATIONARY OVER MO/IL/IN BY CONVECTION THAT MOSTLY HAS STAYED
SOUTH OF MICHIGAN TODAY. MEANWHILE... THE QUESTION STILL REMAINS...
WILL THERE BE THUNDERSTORMS?  IF THERE ARE THUNDERSTORMS... WHERE
WILL THE FORM... AND WHERE WILL THEY GO?  ALSO THE QUESTION OF WILL
THEY BE SEVERE COMES UP?

CURRENTLY THERE ARE TWO PRIMARY SHORTWAVES.  THE FIRST SHORTWAVE IS
MOVING THROUGH LOWER MICHIGAN AS I WRITE THIS.  THIS IS ALSO THE
LEADING EDGE OF THE DEEPER MOISTURE.  THERE IS A NARROW ARC OF
CONVECTION MOVING INTO SE LOWER MICHIGAN ASSOCIATED WITH THAT.
THERE IS A LARGE CLUSTER OF THUNDERSTORMS OVER MN ASSOCIATED WITH
THE PRIMARY NORTHERN STREAM WAVE.  THAT WAVE WILL STAY WELL NORTH OF
THE GRR CWA OVERNIGHT.  THERE IS A SEPARATE LOW LEVEL JET ASSOCIATE
WITH THAT CONVECTIVE SYSTEM AND IT WILL HELP TO KEEP THAT CONVECTION
TO OUR NORTH.  THE ONLY REAL THING TO GET THUNDERSTORMS OVER LOWER
MICHIGAN TONIGHT IS THE WARM FRONT THAT WILL LIKELY STILL GET PUSHED
NORTH TONIGHT AS THE PRIMARY NORTHERN STREAM WAVE PASSES WELL TO OUR
NORTH. CURRENTLY THERE IS LITTLE IF ANY CONVECTION IN SOUTHERN WI AT
THIS TIME.  SINCE THE MODELS (AVN/ETA/RUC) ALL SHOW THE MAX 1000/850
THTE CONVERGENCE... 850 AND 925 MB WARM ADVECTION OVER SOUTHWEST
MICHIGAN BETWEEN 21Z AND 03Z THIS EVENING... AND SINCE THERE IS
PROGGED TO BE A 35 KNOTS LOW LEVEL JET AIMED AT GRR AT 00Z... AND
THAT IS WHERE THE BEST WARM ADVECTION AND ISENTROPIC LIFT IS...
SEEMS THUNDERSTORMS WILL DEVELOP BY LATE AFTERNOON OR EARLY EVENING
OVER SRN WI AND THEN ROLL EAST AHEAD OF THE APPROACHING WARM
FRONT... ACROSS THE GRR CWA THIS EVENING.  THIS ALL SHOULD BE
PROGRESSIVE SO LITTLE THREAT OF MAJOR FLASH FLOODING EVEN WITH PWAT
VALUES NEAR 2 INCHES THIS EVENING.

SEVERE THREAT TONIGHT...
SINCE THERE IS SO MUCH CLOUDINESS AROUND SEEMS THE THREAT FOR SEVERE
IS LIMITED.  THE INSTABILITY IS ELEVATED ON THE SOUNDINGS FOR THE
EVENING HOURS... SO EVEN WITH 30 TO 40 KNOT MID LEVEL JET AND 30 TO
40 KNOT LOW LEVEL JET TO FEED THE SYSTEM... SEEMS A WET MICROBURST
SCENARIO IS MOST LIKELY... BUT EVEN THAT SHOULD BE LIMITED.  WITH
FREEZING LEVELS NEAR 15000 FT EARLY TONIGHT THE TREAT FOR HAIL WILL
BE LIMITED TOO.

SUNDAY...
WITH THE WARM FRONT THROUGH... THERE IS LITTLE FOCUS FOR CONVECTION.
THE WARM AIR AT MID TO HIGH LEVELS DOES NOT HELP THE CHANCES FOR
THUNDERSTORMS EITHER.  NOR DOES THE LOW LEVEL JET FOCUSED SOUTH OF
MICHIGAN AS SEEN ON THE AVN.  EVEN SO THE AIR IS RATHER UNSTABLE AND
WITH CAPES OF 1000 TO 2000 J/KG WITH PWAT VALUES 1.5 TO 2.0 INCHES.
SO I WILL HAVE A GENERIC 40 POP... BUT BELIEVE MOST OF THE ACTIVITY
WILL MISS SOUTHWEST LOWER MICHIGAN TO THE NORTH AND SOUTH.  THERE
SHOULD BE ENOUGH CONVECTIVE DEBRIS CLOUDS AROUND TO KEEP TEMPS FROM
GETTING AS WARM AS THE 1000/850 AND 1000/925 THICKNESS SUGGEST SO I
FORECAST HIGHS CLOSE TO MOS VALUES.

SUNDAY NIGHT... THAT IS THE TIME OF THE DRIEST AIR.  EVEN SO...
STILL INSTABILITY AROUND AND CAN NOT RULE OUT SOME SORT OF OUTFLOW
BOUNDARY INTERACTION SPREADING SOME CONVECTION OUR WAY... SO WHEN
WITH 30 POP.

MONDAY... MAIN COLD FRONT COMES THROUGH WITH GOOD FORCING. THERE IS
A 35 TO 40 KNOT LOW LEVEL JET AND GOOD SFC CONVERGENCE WITH THE
FRONT. ALSO THE FRONT WILL BE COMING THROUGH DURING THE AFTERNOON.
SO THAT IS WHEN THE BEST THREAT FOR SEVERE WILL BE.  WENT WITH
LIKELY POP THEN.

MONDAY NIGHT... QUICK DRYING BEHIND THE FRONT... SKIES SHOULD BECOME
MOSTLY CLEAR BY MIDNIGHT ALMOST EVERYWHERE IN THE CWA.

ZONES BY 345 PM.

WDM

EXTENDED FORECAST DISCUSSION...
THE PROBLEM THIS FORECAST CYCLE IS THE UNCERTAINTY IN TIMING AND
LOCATION OF SHORTWAVE ACTIVITY. A COOL FRONT SHOULD CLEAR THE
FORECAST AREA BY 00Z TUESDAY AS MODELS HAVE COME INTO GOOD AGREEMENT
WITH TIMING OF THIS FEATURE. FLOW TUESDAY WILL BE ZONAL BEHIND THE
FRONT. THE MODELS CONTINUE TO POINT TO A ZONAL FLOW PATTERN FOR THE
REMAINDER OF NEXT WEEK. WILL KEEP WEDNESDAY AND THURSDAY DRY BUT
WILL INCREASE CLOUD COVER WEDNESDAY. FRIDAY WILL AGAIN SEE A SYSTEM
QUICKLY MOVING THROUGH THE ZONAL FLOW BRINGING ONE DAY OF SHOWERS
AND THUNDERSTORMS. SATURDAY OUGHT TO BE PARTLY CLOUDY.

IOD

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:38 PM EDTSevere Thunderstorm WarningGRRAllegan37 min
Jul 27, 8:46 PM EDTTornado WarningGRRAllegan29 min
Jul 27, 9:15 PM EDTTornado WarningGRRAllegan30 min
Jul 27, 9:48 PM EDTTornado WarningGRRAllegan, Kalamazoo27 min
Jul 27, 10:25 PM EDTTornado WarningGRRCalhoun65 min
Jul 28, 2:26 AM EDTSpecial Marine WarningGRR49 min
Jul 28, 2:26 AM EDTSpecial Marine WarningGRR49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.